At least 25 people were hospitalized on Saturday after police responded to reports of a mass overdose outside of a neighborhood deli in Brooklyn. The patients were believed to have ingested synthetic marijuana, commonly referred to as K2 or Spice, Fox 5 NY reported.
Witnesses described people as being in a “zombie-like” state, stumbling and collapsing on the sidewalk.
The products, which are often marketed as “legal” or “safe,” can cause serious side effects and even death. According to the Centers for Disease Control and Prevention (CDC), several states have reported cases of severe bleeding from such products.
“Synthetic cannabinoids (‘synthetic marijuana,’ ‘Spice,’ ‘K2’) are various manmade chemicals that some people may use as an alternative to marijuana,” the CDC said in a statement on its website.
“These seemingly innocent little packages of ‘fake weed’ can cause serious side effects that are very different from those of marijuana. Synthetic cannabinoid products can be toxic. As a result, people who smoke these products can react with rapid heart rate, vomiting, agitation, confusion and hallucinations.”
There were no fatalities among Saturday’s overdoses.
In 2016, 33 people overdosed from K2 in the same Bedford-Stuyvesant neighborhood.
“This happens at least three times a year,” an unidentified resident told The New York Post. “They come out [of the deli] with nothing but definitely bought something in there. This area is bad enough and they make it worse.”
Authorities made at least one arrest in connection to Saturday’s overdoses after finding Tyquan Holley, 41, with synthetic marijuana, the Post reported. He is facing charges of criminal possession of a controlled substance. Additionally, two search warrants were executed for two delis.